Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Flagstaff, AZ

September 14, 2019Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 14, 2019, 5:15 PM MST for Yavapai County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2019, 5:15 PM MST (00:15 UTC)
Expired
Sep 14, 2019, 6:00 PM MST
In force
45 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 77 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS55 KFGZ 150015
SVRFGZ
AZC025-150100-
/O.NEW.KFGZ.SV.W.0049.190915T0015Z-190915T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
515 PM MST Sat Sep 14 2019

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 600 PM MST.

* At 514 PM MST, a severe thunderstorm was located 12 miles southwest
  of Childs Power Plant, or 24 miles south of Camp Verde, moving
  south at 10 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Horseshoe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3407 11211 3422 11211 3430 11193 3423 11171
      3417 11171 3416 11172 3415 11171 3400 11171
TIME...MOT...LOC 0014Z 015DEG 7KT 3422 11184 

HAIL...1.25IN
WIND...70MPH
 
$$

KD
2 follow-up statements
211 
WWUS55 KFGZ 150041
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
541 PM MST Sat Sep 14 2019

AZC025-150100-
/O.CON.KFGZ.SV.W.0049.000000T0000Z-190915T0100Z/
Yavapai-
541 PM MST Sat Sep 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR YAVAPAI COUNTY...

At 540 PM MST, a severe thunderstorm was located 10 miles northwest 
of Horseshoe Reservoir, or 20 miles northeast of New River, moving 
south at 10 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Horseshoe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3407 11211 3422 11211 3427 11195 3419 11172
      3417 11171 3416 11172 3415 11171 3400 11171
TIME...MOT...LOC 0040Z 015DEG 7KT 3417 11186 

HAIL...0.88IN
WIND...70MPH
 
$$

KD
359 
WWUS55 KFGZ 150102
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
602 PM MST Sat Sep 14 2019

AZC025-150112-
/O.EXP.KFGZ.SV.W.0049.000000T0000Z-190915T0100Z/
Yavapai-
602 PM MST Sat Sep 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, gusty 
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM MST for
east central Arizona.

LAT...LON 3407 11211 3422 11211 3427 11195 3419 11172
      3417 11171 3416 11172 3415 11171 3400 11171
TIME...MOT...LOC 0102Z 015DEG 7KT 3414 11187 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:12 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 14, 3:12 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
312 PM MST Sat Sep 14 2019

.SYNOPSIS...Moisture and the chance for thunderstorms will expand
northwestward across Arizona this weekend. Some strong storms are
possible on Saturday afternoon and evening south of the Mogollon
Rim with gusty winds being the main threat. Notable shower and
thunderstorm chances then continue for most of the area through
Tuesday.

&&

.DISCUSSION...
Thunderstorms will continue to develop and move across the area
today, mainly along the Mogollon Rim south into Gila and Yavapai
Counties. Most storms will be capable of producing small hail,
brief heavy rain and gusty winds. The stronger storms will be
capable of producing severe winds and larger hail this afternoon
and evening. However severe storms are expected to be few if any
more going forward.

Some convection will continue overnight as the moisture continues
to move up into Arizona from Mexico due to an inverted trough
moving through the area. Navajo and Apache counties have already
seen the limited precipitation expected for today, and should
remain quiet through the rest of the day. From the Mogollon Rim
south there will be some potential for Coconino County and Yavapai
counties.

More uncertainty exists for tomorrow where models are producing a
another round of showers developing over the White Mountains and
much of Navajo County. The big question will be how for west will
the moisture and subsequent showers make it into northern Arizona.
Model spread remains fairly wide for 24 hours out, and hopefully
the overnight runs after precipitation this evening will better
pick up on low level available moisture. Have kept chances across
much of the area for tomorrow, but these chances might change
dramatically in the next 12 hours.

Monday into next week...
Thunderstorm chances continue into Monday, and to a somewhat
lesser extent Tuesday as a trough moves into the Pacific Northwest
and Great Basin. Wind speeds due to the approaching trough are
forecast to increase during this time, so we'll be watching for
more organized storms with the potential for training. Recent U
of A WRF runs indicate this is a possibility especially on Monday.

Quieter weather is forecast for the remainder of the week as
northern Arizona continues under general southwesterly flow.
Breezy southwest winds are expected each afternoon. Temperatures
will be near to a few degrees above normal. Low chances for storms
are expected, with somewhat greater chances along the eastern
Mogollon Rim and near the White Mountains.

&&

.AVIATION...For the 00Z package...Expect scattered to numerous
showers and thunderstorms mainly along and south of the Mogollon
Rim. These storms should last through daytime heating, and will
begin to diminish around sunset. Surface winds will be light and variable
directions to 10 kts except near storms where gusty erratic winds
are expected. Expect clearing conditions overnight, with another
round of showers and storms developing around 18z Sunday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Moisture will continue to move northward from
Mexico as a trough of low pressure approaches Arizona from the
west. This will bring lower high temperatures and increasing
chances for showers and thunderstorms again on Sunday with some
left over moisture possible Monday. .

Tuesday through Thursday...Good chances for showers and
thunderstorms will continue through Tuesday evening, with slight
chances Wednesday. Conditions will continue to trend drier on
Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk/AT
AVIATION...Suk
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 14, 1:49 PM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
149 PM MST Sat Sep 14 2019

AZZ018-142115-
Northern Gila County-
149 PM MST Sat Sep 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY 5 TO 15 MILES
SOUTHWEST OF CARRIZO UNTIL 215 PM MST...

At 146 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Carrizo, or 30 miles southwest of Show Low, moving
southwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County
including Highway 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3383 11051 3385 11056 3384 11057 3385 11057
      3398 11037 3390 11028 3383 11033 3382 11042
TIME...MOT...LOC 2046Z 043DEG 13KT 3390 11038

JJ
Special weather statement, Sep 14, 2:54 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
254 PM MST Sat Sep 14 2019

AZZ008-037-142230-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
254 PM MST Sat Sep 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY INCLUDING PEEPLES
VALLEY UNTIL 330 PM MST...

At 253 PM MST, Doppler radar was tracking a strong thunderstorm near
Kirkland, or 23 miles southwest of Prescott Valley, moving southwest
at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Peeples Valley and Kirkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3445 11270 3432 11257 3422 11270 3439 11288
TIME...MOT...LOC 2153Z 055DEG 4KT 3436 11271

JJ
Special weather statement, Sep 14, 3:51 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
351 PM MST Sat Sep 14 2019

AZZ008-037-142330-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
351 PM MST Sat Sep 14 2019

...STRONG THUNDERSTORMS SOUTHWEST OF CAMP VERDE UNTIL 430 PM MST...

At 349 PM MST, Doppler radar was tracking strong thunderstorms about
8 miles southwest of Camp Verde, moving southwest at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms, including along Interstate 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3460 11194 3444 11184 3429 11208 3453 11223
TIME...MOT...LOC 2249Z 063DEG 6KT 3449 11197

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:54 PM MSTSpecial Weather StatementFGZYavapai21 min
Sep 15, 3:14 PM MSTSpecial Weather StatementFGZYavapai31 min
Sep 15, 4:35 PM MSTSpecial Weather StatementFGZYavapai25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.